Montana, 2011

Flood in Montana, July 1 to 11, 2011

July 1 to 11, 2011 · NWS BYZ · 1 event in 1 county or zone

Although no significant synoptic spring system moved across the Billings forecast area, warm late June and early July temperatures resulted in rapid mountain snow melt runoff and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Although no significant synoptic spring system moved across the Billings forecast area, warm late June and early July temperatures resulted in rapid mountain snow melt runoff and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 30, 7:56 PM MST, 4 hours 4 minutes earlier.

Area forecast discussion, Jun 30, 7:56 PM MST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
856 PM MDT THU JUN 30 2011

.SHORT TERM...VALID FOR FRI AND SAT...

MINOR CHANGES TO THE FORECAST THIS EVENING...MAINLY TO POPS AND
CLOUD COVER. CONTINUE TO SEE CONVECTION DEVELOP ALONG TWO
CONVERGENCE ZONES THIS EVENING. THE FIRST IS LOCATED FROM NEAR
HARDIN SOUTHWEST TO THE BEARTOOTH MOUNTAINS...WHILE THE SECOND IS
ELEVATED FROM SOUTHERN CARTER COUNTY WEST TO SHERIDAN COUNTY. THE
STRONGEST STORMS HAVE BEEN ALONG THE SECOND CONVERGENCE ZONE WHICH
HAS MORE CAPE. HAVE REPORTS OF ONE INCH TO INCH AND A QUARTER TYPE
HAIL OVER SHERIDAN COUNTY AND JUST SOUTH OF POWDER RIVER AND
CARTER COUNTY THIS EVENING WITH THESE STORMS. IN
ADDITION...PRECIPITABLE WATER VALUES AROUND 1.2 INCHES ARE
SUPPORTING VERY HEAVY RAINFALL WITH THESE STORMS. SOME LOCATIONS
SAW THREE QUARTERS OF AN INCH OF RAINFALL IN ABOUT 10 MINUTES.
UPPER LEVEL WESTERLY WINDS WILL BUILD INTO THE AREA OVERNIGHT AND
WILL PUSH MOIST SOUTHWEST FLOW OUT OF THE AREA IN THE MID LEVELS
BRINGING AN END TO PRECIPITATION FROM WEST TO EAST OVERNIGHT.
ADJUSTED POPS TO REFLECT THIS. COULD SEE AN ISOLATED SEVERE STORM
THROUGH MIDNIGHT OVER SOUTHEASTERN ZONES. NO CHANGES TO ONGOING
FLOOD WARNINGS ACROSS THE AREA. SEEING UPWARD TRENDS ON WESTERN
RIVERS THIS EVENING AS SNOWMELT FROM YESTERDAY AND THIS AFTERNOON
ARE MOVING DOWNSTREAM. CHAMBERS

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

THE EXTENDED FORECAST PERIOD LOOKS TO BE MAINLY WARM AND DRY TO
AN EXTENT. UPPER LEVEL RIDGE WILL BUILD IN AT LEAST THROUGH
WEDNESDAY IF NOT LONGER. THE PATTERN SETTING UP LOOKS TO BRING IN
SOME MONSOONAL MOISTURE FROM THE SOUTHWEST. THIS TAP OF MONSOONAL
MOISTURE LOOKS TO BE ENHANCED BY THE TROPICAL SYSTEM FROM THE
GULF OF MEXICO THAT IS MOVING TOWARDS MEXICO. THIS MONSOONAL
MOISTURE WILL BRING A SLIGHT CHANCE TO CHANCE OF PRECIPITATION TO
THE REGION STARTING MONDAY AND CONTINUING THROUGH THE WEEK. JUST
MADE SOME SMALL TWEAKS TO THE POP FORECAST FOR NOW. ALSO KEPT THE
WARM TEMPERATURES GOING FOR NOW AS WELL WITH THE RIDGE BUILDING
IN. NOW THERE IS A SLIGHT DIFFERENCE IN THE MODELS FOR THURSDAY
AND FRIDAY AS THE ECMWF MODEL BRINGS A TROUGH ACROSS SOUTHERN
CANADA WHICH WOULD SUPPRESS THE RIDGE AND BRING IN SOME SLIGHTLY
COOLER TEMPERATURES. THE GFS KEEPS THE RIDGE IN PLACE AT THIS
TIME HOWEVER AND KEPT THE FORECAST GOING IN THAT DIRECTION FOR
NOW. WILL NEED TO MONITOR THIS TO SEE WHICH WAY THE MODELS TREND.
SOLUM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS ARE IMPACTING MUCH OF THE
REGION. THE GREATEST THREATS ACROSS THE REGION ARE HEAVY
RAIN...DANGEROUS LIGHTNING...AND STRONG GUSTY WINDS. SMALL HAIL IS
ALSO POSSIBLE. LOCALIZED MVFR CONDITIONS WILL BE POSSIBLE WITH
HEAVIER RAIN. SHOWERS AND STORMS WILL TAPER OFF FROM WEST TO EAST
OVERNIGHT. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 054/077 053/083 059/093 061/087 057/086 057/084 058/084
    31/U    11/U    11/U    12/T    22/T    22/T    32/T
LVM 044/077 044/083 049/091 051/087 048/084 048/081 049/082
    31/U    10/U    11/U    12/T    22/T    22/T    32/T
HDN 054/079 052/087 056/096 059/092 056/089 055/087 056/088
    31/U    11/U    11/U    12/T    22/T    22/T    32/T
MLS 056/077 054/084 059/092 062/088 058/085 056/084 058/083
    21/U    11/U    10/U    12/T    22/T    22/T    22/T
4BQ 056/078 054/085 058/093 060/092 057/086 055/084 055/084
    44/T    12/T    11/U    12/T    22/T    22/T    32/T
BHK 055/075 052/081 058/087 060/088 056/081 053/080 054/080
    42/T    12/T    21/B    12/T    22/T    22/T    22/T
SHR 052/076 051/084 055/092 056/087 054/084 052/083 052/082
    52/T    11/U    11/U    12/T    22/T    22/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 30, 7:45 PM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
845 PM MDT THU JUN 30 2011

MTZ028>042-056>058-063>068-WYZ098-099-020245-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
845 PM MDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE REGION DUE
TO WARM TEMPERATURES INDUCING RAPID SNOW MELT AND CAUSING AREA
RIVERS AND STREAMS TO FLOOD.

PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE
WATER. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED
NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW
MELT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE INTO THE
WEEKEND ALONG AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 30, 7:35 PM MST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
835 PM MDT THU JUN 30 2011

WYZ099-010300-
SHERIDAN FOOTHILLS WY-
835 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 900 PM MDT...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES EAST OF
DECKER TO 36 MILES SOUTHEAST OF SHERIDAN...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THESE STORMS WILL BE NEAR...
ARVADA AROUND 845 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4463 10632 4489 10618 4488 10601 4486 10600
      4461 10599 4456 10599 4455 10601 4456 10632
TIME...MOT...LOC 0236Z 275DEG 22KT 4480 10608 4454 10628
Special weather statement, Jun 30, 8:19 PM MST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
919 PM MDT THU JUN 30 2011

WYZ099-010345-
SHERIDAN FOOTHILLS WY-
919 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN COUNTY
UNTIL 945 PM MDT...

AT 914 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER SOUTHEAST SHERIDAN COUNTY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. EXPECT UP TO AN INCH OF RAINFALL WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  RURAL SOUTHEASTERN SHERIDAN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4468 10621 4472 10600 4461 10599 4456 10599
      4455 10601 4455 10618
TIME...MOT...LOC 0319Z 260DEG 13KT 4460 10606
Local storm report, Jun 30, 8:23 PM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
923 PM MDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 NNE ALZADA            45.03N 104.41W
06/30/2011  M1.00 INCH       CARTER             MT   TRAINED SPOTTER

            50 MPH WIND...EXTENSIVE 1/4 TO 1/2 IN HAIL...HEAVY RAIN

&&

AARONG
Local storm report, Jun 30, 8:31 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
931 PM MDT THU JUN 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             5 NNE CLEARMONT         44.70N 106.33W
06/30/2011  M1.25 INCH       SHERIDAN           WY   COCORAHS

            EXTENSIVE 1/4 TO 1/2 INCH HAIL

&&

AARONG
Special weather statement, Jun 30, 9:03 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1003 PM MDT THU JUN 30 2011

MTZ036-037-010500-
CARTER MT-POWDER RIVER MT-
1003 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POWDER RIVER AND
SOUTHERN CARTER COUNTIES UNTIL 1100 PM MDT...

AT 954 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES NORTHEAST OF BIDDLE...OR 28 MILES
SOUTHEAST OF BROADUS...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...SMALL HAIL TO ONE-HALF INCH IN DIAMETER...AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ALZADA...RIDGEWAY...ALBION...
BELLTOWER AND CAPITOL.

THIS INCLUDES MONTANA STATE HIGHWAY 59 BETWEEN MILE MARKERS 100 AND
98.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4500 10406 4499 10532 4560 10506 4577 10406
TIME...MOT...LOC 0401Z 248DEG 16KT 4525 10487
Special weather statement, Jun 30, 9:55 PM MST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1055 PM MDT THU JUN 30 2011

MTZ037-010540-
CARTER MT-
1055 PM MDT THU JUN 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARTER COUNTY UNTIL 1130
PM MDT...

AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS IMPACTING CARTER COUNTY FROM
RIDGEWAY...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...CAPITOL.

THIS INCLUDES MONTANA STATE HIGHWAY 59 BETWEEN MILE MARKERS 110 AND
139.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4501 10504 4507 10504 4564 10447 4570 10403
      4500 10406
TIME...MOT...LOC 0445Z 261DEG 26KT 4528 10428

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carbon

When
July 1, 12:00 AM MST to July 11, 11:59 PM MST
Where
Carbon County, 1.85 mi NE of Fox to 1.15 mi SSE of Fox
Cause
Heavy Rain / Snow Melt
Property damage
$600,000
Reported by
Emergency Manager
Coordinates
45.286, -109.190

Flooding from June continued into July along Rock Creek near Two Mile Road. Emergency repairs were needed on the Two Mile Bridge(which was closed) north of Red Lodge. Rock Creek was also reported to have cut a new channel and was as high as it has ever been. As a result, residents in 4 to 5 homes were stranded in the Fox area about 6 miles north of Red Lodge. In addition, another 3 homes were under water in the Wagon Wheel Estates which is about 3 miles north of Red Lodge. Western Ranch Estates near Roberts was flooded. In addition, Grapevine and Cottonwood Roads near Silesia were closed. Rock Creek at Red Lodge rose above flood stage on the 5th and continued to run above flood stage through the 7th. The creek crested at 7.54 feet on the 5th and again at 7.69 feet on the 6th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342245.